MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00308.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed three coils using a non-penumbra microcatheter.The physician then encountered resistance and was unable to advance two smart coils within their introducer sheaths and, therefore, the smart coils were removed.The procedure was then completed using new coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first and second smart coils revealed both embolization coils had offset coil winds.If the introducer sheath is not properly aligned within the hub of the parent device prior to advancement, resistance may be encountered.If a smart coil is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, the first embolization coil bunched up inside the introducer sheath and could not be advanced further.The first smart coil resistance occurred while advancing the coil within its introducer sheath.The second smart coil took shape inside the hub of the demonstration catheter and could not be advanced any further.The offset coil winds likely caused the devices¿ inability to advance during functional testing.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00308.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8358341
Report Number3005168196-2019-00309
Device Sequence Number206619
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2021
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF72693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date02/21/2019
Supplement Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005